Kentucky, 2003Flood in Kentucky, February 17 to 21, 2003
February 17 to 21, 2003 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 17, 3:45 AM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Feb 17, 3:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 AM EST MON FEB 17 2003
MAIN FORECAST CONCERNS ARE IF AND WHEN THE CLOUDS WILL CLEAR
TODAY...THEN NEXT CHANCE LATE TONIGHT AND WEDNESDAY AND LATE WEEK
SYSTEM.
SOLID CLOUD DECK EXTENDED WEST TO THE MISSISSIPPI RIVER...ALBEIT IT
WAS MAKING SLOW PROGRESS EASTWARD. LOW LEVEL MOISTURE PROGGED TO
SLOWLY PUSH EASTWARD...NEVERTHELESS WE WILL SEE A CLOUDY START TO
THE DAY...BUT THE CLOUDS SHOULD BEGIN TO BREAK FROM WEST TO EAST BY
AFTERNOON. HIGH LEVEL CLOUDS ARE ALREADY STREAMING EASTWARD IN
ADVANCE OF THE NEXT SYSTEM. AS A RESULT OF CONSIDERABLE CLOUDINESS
AND SNOW AND ICE COVER...HAVE DROPPED TEMPERATURES ABOUT ONE
CATEGORY FROM MOS.
THE MODELS HANDLE THE NEXT SYSTEM JUST A BIT DIFFERENTLY...IN THAT
THE GFS DEVELOPS A CLOSED WAVE NEAR ARKANSAS OVERNIGHT...AND THUS
DEVELOPS PRECIPITATION FURTHER EAST INTO THE FORECAST AREA
OVERNIGHT. MEANWHILE...THE ETA IS NOT AS FAR EAST OR NORTH WITH THE
SURFACE LOW AND WOULD HOLD OFF PRECIPITATION UNTIL WEDNESDAY. THE
UKMET SEEMED TO AGREE WITH THE GFS...AND WOULD BRING A CHANCE OF
PRECIPITATION INTO THE FORECAST AREA AFTER MIDNIGHT...WHICH IS WHAT
THE PREVIOUS FORECAST ADVERTISED. FOR NOW...WELL LEAVE THAT
INTACT. HOWEVER...IT STILL LOOKS LIKE LOWS WILL DIP TO NEAR FREEZING
EAST HALF TUESDAY NIGHT...SO IF ANY PRECIPITATION MAKES IT THAT FAR
EAST...IT MAY BEGIN AS A BRIEF PERIOD OF PATCHY FREEZING RAIN.
THE GFS MAINTAINS ITS AGGRESSIVENESS WITH REGARD TO QPF ON WEDNESDAY
AND CATEGORICAL POPS. THE ETA WAS A BIT LESS AGGRESSIVE WITH MAINLY
CHANCE POPS. WITH FORECAST AREA PLACED IN RIGHT ENTRANCE REGION OF
AN UPPER LEVEL JET AND DEEP LAYERED MOISTURE MOVING IN...AM INCLINED
TO INCREASE THE POPS TO AT LEAST LIKELY FOR NOW UNTIL WE CAN BETTER
DELINEATE THE AREAL THREAT.
STILL LOOKS LIKE A DECENT WARMUP THROUGH THE REMAINDER OF THE WEEK
WITH ANOTHER CHANCE OF RAIN ON FRIDAY AND SATURDAY. GFS DEVELOPS LOW
PRESSURE ACROSS THE SOUTHERN PLAINS WHICH EJECTS NORTHEAST UP THE
OHIO RIVER. AT THIS TIME...IF THE SURFACE LOW WOULD DEVELOP 100
MILES FURTHER SOUTH...IT COULD BE AN INTERESTING SYSTEM. APPEARS THE
HEAVIEST RAINFALL WOULD OCCUR IN AREAS THAT DIDNT RECEIVE THE HEAVY
RAINFALL THIS PAST WEEKEND. NONETHELESS LOOKS TO BE A RAIN EVENT
FRIDAY...WITH PERHAPS RAIN CHANGING TO SNOW ON SATURDAY AS
DEFORMATION ZONE AND WRAPAROUND MOISTURE MOVES THROUGH THE REGION.
LOOKS LIKE HEAVIEST SNOWS WOULD BE JUST NORTH OF THE FORECAST AREA.
.SDF...NONE.
VLD
Hazardous weather outlook, Feb 17, 5:00 AM EST, 4 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EST MON FEB 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
PATCHY FREEZING DRIZZLE WILL BE ENDING AND LIGHT SNOW WILL BE LIKELY
OVER NORTH CENTRAL KENTUCKY, NORTH OF INTERSTATE 64 FROM MID MORNING ON
THROUGH MUCH OF THE AFTERNOON. LIGHT SNOW WILL BE LIKELY
ELSEWHERE TODAY. THE GREATEST THREAT OF ACCUMULATING SNOW WILL BE
MOSTLY OVER NORTH CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.
THERE, NEW SNOW ACCUMULATIONS POTENTIAL WILL BE 1 TO POSSIBLY 2
INCHES. OVER SOUTH CENTRAL KENTUCKY, SNOW ACCUMULATION POTENTIAL
WILL BE MAINLY LESS THAN AN INCH. PEDESTRIANS AND MOTORISTS SHOULD
MOVE ALONG SLOWLY AND ALLOW FOR EXTRA TIME TO REACH YOUR DESTINATION.
WITH THE MERCURY EXPECTED TO REMAIN BELOW FREEZING OVER THE
NORTHERN PART OF THE STATE, SLIPPERY CONDITIONS WILL PREVAIL TODAY.
OVER THE SOUTH CENTRAL PART OF THE STATE, THE MERCURY WILL RISE A
FEW DEGREES ABOVE FREEZING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CONGER
Flood, Franklin
- When
- February 17, 9:00 AM EST to February 21, 4:30 PM EST
- Where
- Franklin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.239, -84.877 (the zone’s center; the record gives no point)
The Kentucky River at Frankfort crested at 35.1 feet at 1215 AM EST on February 20. Flood stage at Frankfort is 31 feet. Minor flooding occurs at this level. Kentucky Highway 420 is flooded one half mile north of the East-West connector. Water covers low spots in Wilson Street in Bellepoint.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Carolina, February 17, 20031 death · 2 injured · $30,000 · 4 events
- Heavy Snow in New York, February 17 to 18, 2003$20 million · 15 events
- Heat in Florida, February 17, 20031 death · 1 event
- Heavy Snow in New York, February 17 to 18, 2003$2.6 million · 17 events
- Heavy Snow in Pennsylvania, February 17, 2003$350,000 · 7 events
- Damaging Wind in Idaho, February 17, 2003$100,000 · 50 kt wind · 1 event
- Winter Storm in Massachusetts, February 17 to 18, 200323 events
- Winter Storm in New York, February 17 to 18, 200322 events
- Winter Weather in Vermont, February 17 to 18, 2003$20,000 · 4 events
- Flood in Kentucky, February 17 to 19, 2003$20,000 · 1 event
- Heavy Snow and Winter Weather in Maine, February 17 to 18, 200312 events
- Heavy Snow and Winter Weather in New Hampshire, February 17 to 18, 200310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342974.